Use of Dietary Supplements by Patients Taking Digoxin: DISCUSSION part 2

24 Nov
2010

herb-drug interactions

Among the patients surveyed, there was no difference in the prevalence of herbal supplement use between those reporting and those denying symptoms potentially related to digoxin toxicity. Although the lack of a difference may be attributable to the fact that only a few patients were using herbal supplements purported to interact with digoxin, the general use of herbal supple­ments did not appear to compromise the safety of digox- in therapy in the population studied. Since monitoring of digoxin level was rare (such that more than 70% of patients had undergone no digoxin monitoring in the past year), the effects of herbal supplements that might interfere with digoxin assays were difficult to assess. Furthermore, using patient-reported symptoms as an outcome limits specificity. Symptoms potentially related to digoxin toxicity usually involve the cardiac and gastrointestinal systems and can be difficult to attribute specifically to digoxin, as most patients are taking other medications as well. In addition, outcomes were documented qualitatively in this study; a quantitative (objective) measure of symptom severity and/or serum levels of digoxin might shed more light on the possible association between use of herbal supplements and digoxin toxicity. Also, even though patients were not told about the study’s emphasis on herbal supplement use when they were interviewed, use of potentially interacting herbal supplements in this patient population might not have been detected because of nondisclosure. Previous authors have noted that patients were unlikely to report use of complementary and alternative medicines to physicians or pharmacists. It is also important to consider that the quality, purity, and dosages of herbal supplements lack regulation and are highly variable. Nonetheless, despite numerous reports about the danger of herb-digoxin interactions, this clinical survey yielded no evidence of an elevated risk of digoxin toxicity. Viagra Super Active

In this study population, the use of OTC and non- herbal supplements, including those believed to interact with digoxin, was far more prevalent than the use of herbal supplements. Vitamins and minerals were the most popular nonherbal supplements. To date, there is no research evidence or mechanistic hypothesis to warn against the concurrent use of digoxin and vitamins. Although the use of antacids and kaolin-pectin is believed to decrease digoxin levels by interfering with digoxin absorption, and the use of quinine (which was available over the counter in Canada during the study period) at doses greater than 600 mg/day may augment digoxin concentrations, there was no difference in the occurrence of symptoms commonly associated with heart failure and atrial fibrillation (data not shown) or of digoxin toxic effects with use of these substances. Potassium supplements are frequently used by patients with cardiovascular disease to reduce hypokalemia induced by diuretics. Whereas the concurrent use of potassium with digoxin is not necessarily a concern, there is a potential danger of digoxin toxicity if the use of potassium supplements is decreased or discontinued. When potassium supplements were excluded from the analysis, we found that patients who reported symptoms potentially related to digoxin toxicity tended to be more likely to use interacting OTC medications.
canada viagra online

Although numerous prescription medications are known to elevate serum concentrations of digoxin, many of these are commonly used concurrently with digoxin in patients with cardiovascular disease. In a recent study investigating the dispensing of 9 interacting medications in an outpatient setting, digoxin was dispensed along with one or more potentially interacting prescription medica­tions for 25% of the patients. In the study reported here, 88.4% of the patients were using one or more prescription medications reported to have some interaction with digoxin. As with nonprescription medications, no link was observed between symptoms potentially related to digoxin toxicity and use of specific prescription medications, except for diltiazem. However, since only a few patients were taking diltiazem (n = 9), this observation is probably due to chance. Since drug-drug interactions involving digoxin are well known, it is likely that many patients were counselled and their digoxin dosages adjusted accordingly to prevent toxic effects.

top